As a fourteen year old model, with long legs and a bright future, only one thing seemed to stand between me and success – my skin. As a teenager I experienced hormonal pimples and slight to moderate breakouts, a common side effect of growing up. Normal, and unavoidable. Except, I wasn’t allowed to be normal, and acne was not acceptable.
I had been confronted with the hormonal birth control pill since the age of thirteen. Dermatologists would hand it out like candy. I’d sit in the chair alongside my mother, who argued that I was simply too young to make that kind of a decision.
It was only two years later that I finally gave in to this ‘miracle’ pill that would potentially do more harm than anything else. I was sick of the fashion world constantly pointing out my less than perfect skin. I remember heading to my GP straight after a photo shoot and asking to be put on the pill. Without any hesitation or warning, my doctor handed me my first script for Ginette.
My skin did clear up; within a few months my skin was blemish-free. No acne flare-ups before my period, no nasty comments, no insecurity. A bonus was the fact that my period lasted a mere 3 days, which was brilliant! But it wasn’t long before I was confronted with the first side effect:
A year down the line I noticed that my ponytail wasn’t as thick as it used to be. There was more hair on the back of my school-jersey, more hair on my pillow, and more hair on my bedroom carpet. I freaked out. At this point I was very naive as to how the pill could be affecting my body, so I did not know that it could be responsible for my hair loss. I cannot express to you how this killed my self confidence. As a woman, our hair is our crowning glory (excuse the pun), an important part of our femininity.
Two years after this I realised that this was no coincidence and my hair loss had to be a result of the pill. I paid my GP a visit and discussed with her my concerns, and told her that I wanted to stop taking the pill. She assessed my hair and assured me that it was still as thick as it ever was and that I have nothing to worry about. I asked, as a matter of interest, whether or not the pill can cause hair loss, and she said that it can. I then asked if my skin issues would resurface should I stop taking it, and she said she simply did not know. She then suggested that if my skin is clear now, I probably don’t need the pill anymore.
I stopped the pill right then and there. Months passed before I noticed those unsightly spots appearing on my chest and back again. But that was nothing compared to the hideous mask of cystic acne that began to cover the lower half of my face about 3 months post pill. I was mortified, and felt like a grotesque monster. I was totally unprepared for this. This was a million times worse than any breakouts I had ever experienced prior to going on the pill. I had no clue where this was coming from, and even less of a clue on how to fix it. With a lack of knowledge, I started abusing my skin with a harmful routine of salt water, a nameless white cream, and countless abrasive face washes. This aggravated my skin so badly that it became more inflamed and sore to the touch.
Every day I’d go to school and have to endure countless remarks about how bad my skin was. It was soul crushing. Anyone who has experienced severe acne will know exactly what I’m talking about. It wasn’t like I didn’t know how bad my skin looked, I didn’t need people to point it out. I began to fade into the background. I didn’t want anyone to look at me. My self confidence dropped and I actually couldn’t bring myself to even look into people’s eyes. I’d go home every day and just cry, and some days I actually couldn’t even face going to school. I finally gave up and returned to the pill. It took roughly six months for my skin to completely clear up. But not without leaving scars – both physical and emotional.
SIGNS OF DEPRESSION
About two years later, I began a career that I absolutely loathed. I found myself stuck in a rut; utterly unhappy with where I was in my life. This affected everything around me. I became the worst version of myself; negative, pessimistic, angry and downright depressed. I lost the ability to communicate, socialise, and had no interest in being around people. I wasn’t living, just merely existing, and began to push those I loved most away from me, single handily destroying my relationship with Dan. That’s when I realised something was wrong. I’m not this person; this cannot be how my life is going to pan out. Even after Dan and I rekindled, travelled to different countries, and I left my job, I still felt this void inside of me. I became increasingly anxious, and would often experience panic attacks.
I saw a therapist and was inevitably prescribed with anxiety medication, something I have always felt uneasy about. I’ve never welcomed medication of any sort, and the thought of relying on another pill every day really scared me. Would I become just as dependant on this as I did with the contraceptive pill?
I started to educate myself about the birth control pill and found that another side effect of the pill is depression. It’s one of the main reasons women stop taking it. I recently read an article in The Guardian, where researchers from the University of Copenhagen, Denmark, confirmed a link between hormonal contraceptives and depression. “Researchers found that women taking the combined oral contraceptive were 23% more likely to be diagnosed with depression and those using progestin-only pills (also known as the ‘’mini-pill’’) were 34% more.’’ This is the kind of information that influenced my decision to get off the pill as soon as possible. Don’t get me wrong, the pill is great for eliminating PMS, irregular bleeding, and of course preventing pregnancy – a very good thing for keeping our ever growing population down – but I can’t compromise my body or my sanity anymore.
OFF THE PILL – AGAIN
I have been off the pill for a month and a half now, and have discontinued my anxiety medication too. Thankfully I have had no issues period-wise. I got my first natural period a month post-pill, which lasted a mere four days. However, I’ve been experiencing these weird skin-coloured bumps on my forehead just before I ovulate and just before my period starts. They don’t look like pimples, and apparently could be millia – hard cyst-like bumps that occur when dead skin cells are trapped beneath the skin’s surface. I have researched that a double-cleanse, which is cleansing your face twice before bed, should help eliminate this. I have also stopped consuming milk, processed sugars and beef – all of which have been linked to acne.
If you’ve made it all the way down here, I want to thank you for taking the time to read this very long and personal post. It’s been quite an emotional but significant journey, and if this story can help bring awareness on the pill’s ugly truth, I will continue writing explicitly about it. So many women are prescribed with the pill without warning. I’m sure many will reconsider upon learning about the harmful side-effects. Especially if you’re like me and went on the pill for skin issues.
Our bodies are a beautifully constructed system. If you are suffering from acne, your body is trying to communicate that there is an underlying issue that needs to be investigated and treated, not masked by the pill. The pill is NOT a cure. As soon as you come off it, your problems will reappear just as soon as they disappeared.
If any of you want to go off the pill but are scared of breaking out, I will be doing a post in the near future providing a detailed look into my post-pill skin regime and diet. Stay tuned!